Skip to main content

Lectures on finite Markov chains

Part of the Lecture Notes in Mathematics book series (LNMECOLE,volume 1665)

Keywords

  • Markov Chain
  • Dirichlet Form
  • Logarithmic Sobolev Inequality
  • Markov Operator
  • Functional Inequality

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/BFb0092621
  • Chapter length: 113 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   59.99
Price excludes VAT (USA)
  • ISBN: 978-3-540-69210-2
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   79.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. Aldous D. (1983) Random walks on finite groups and rapidly mixing Markov chains. In Séminaire de Probabilités, XVII, LNM 986, Springer, Berlin.

    Google Scholar 

  2. Aldous D. (1987) On the Markov-chain simulation method for uniform combinatorial simulation and simulated annealing. Prob. Eng. Info. Sci., 1, 33–46.

    CrossRef  MATH  Google Scholar 

  3. Aldous D. and Fill J. (1996) Preliminary version of a book on finite Markov chains available via homepage http://www.stat. berkeley.edu/users/aldous

    Google Scholar 

  4. Aldous D. and Diaconis P. (1987) Strong uniform times and finite random walks. Adv. Appl. Math. 8, 69–97.

    MathSciNet  CrossRef  MATH  Google Scholar 

  5. Alon N. (1986) Eigenvalues and expanders. Combinatorica 6, p. 83–96.

    MathSciNet  CrossRef  MATH  Google Scholar 

  6. Alon N. and Milman V. (1985) λ1, isoperimetric inequalities for graphs and superconcentrators. J. Comb. Th. B, 38, 78–88.

    MathSciNet  MATH  Google Scholar 

  7. Bakry D. and Emery M. (1985) Diffusions hypercontractive. Séminaire de probabilité XIX, Springer LNM 1123, 179–206.

    MathSciNet  MATH  Google Scholar 

  8. Bakry D. (1994) L’hypercontractivité et son utilisation en théorie des semigroups. In Ecole d’été de Saint Flour 1992, Springer LNM 1581.

    Google Scholar 

  9. Bakry D., Coulhon T., Ledoux M., Saloff-Coste L. (1995) Sobolev inequalities in disguise. Indian Univ. Math. J., 44, 1043–1074.

    MathSciNet  CrossRef  MATH  Google Scholar 

  10. Bonami A. (1970) Étude des coefficients de Fourier des fonctions de L p (G). Ann. Inst. Fourier, 20, 335–402.

    MathSciNet  CrossRef  MATH  Google Scholar 

  11. Carlen E., Kusuoka S. and Stroock D. (1987) Upper bounds for symmetric Markov transition functions. Ann. Inst. H. Poincaré, Prob. Stat. 23, 245–287.

    MathSciNet  MATH  Google Scholar 

  12. Cheeger J. (1970) A lower bound for the smallest eigenvalue of the Laplacian. Problems in Analysis, Synposium in Honor of S. Bochner. Princeton University Press. 195–199.

    Google Scholar 

  13. Chung F. and Yau S-T. (1994) A harnack inequality for homogeneous graphs and subgraphs. Communication in Analysis and Geometry, 2, 627–640.

    MathSciNet  CrossRef  MATH  Google Scholar 

  14. Chung F. and Yau S-T. (1995) Eigenvalues of graphs and Sobolev inequalities. Combinatorics, Probability and Computing, 4, 11–25.

    MathSciNet  CrossRef  MATH  Google Scholar 

  15. Davies E.B. (1989) Heat kernels and spectral theory. Cambridge University Press.

    Google Scholar 

  16. Deuschel J-D. and Stroock D. (1989) Large deviations. Academic Press, Boston.

    MATH  Google Scholar 

  17. Diaconis P. (1986) Group representations in probability and statistics. IMS, Hayward.

    MATH  Google Scholar 

  18. Diaconis P. (1996) The cutoff phenomenon in finite Markov chains. Proc. Natl. Acad. Sci. USA, 93, 1659–1664.

    MathSciNet  CrossRef  MATH  Google Scholar 

  19. Diaconis P. and Fill J. (1990) Strong stationary times via a new form of duality. Ann. Prob. 18, 1483–1522.

    MathSciNet  CrossRef  MATH  Google Scholar 

  20. Diaconis P., Graham R. and Morrison J. (1990) Asymptotic analysis of a random walk on a hypercube with many dimensions. Random Structures and Algorithms, 1, 51–72.

    MathSciNet  CrossRef  MATH  Google Scholar 

  21. Diaconis P. and Gangolli A. (1995) Rectangular arrays with fixed margins. In Discrete Probability and Algorithms, (Aldous et al, ed.) 15–41. The IMA volumes in Mathematics and its Applications, Vol. 72, Springer-Verlag.

    Google Scholar 

  22. Diaconis P. and Holmes S. (1995) Three Examples of Monte-Carlo Markov Chains: at the Interface between Statistical Computing, Computer Science and Statistical Mechanics. In Discrete Probability and Algorithms, (Aldous et al, ed.) 43–56. The IMA volumes in Mathematics and its Applications, Vol. 72, Springer-Verlag.

    Google Scholar 

  23. Diaconis P. and Saloff-Coste L. (1993) Comparison theorems for reversible Markov chains. Ann. Appl. Prob. 3, 696–730.

    MathSciNet  CrossRef  MATH  Google Scholar 

  24. Diaconis P. and Saloff-Coste L. (1993) Comparison techniques for random walk on finite groups. Ann. Prob. 21, 2131–2156.

    MathSciNet  CrossRef  MATH  Google Scholar 

  25. Diaconis P. and Saloff-Coste L. (1994) Moderate growth and random walk on finite groups. G.A.F.A., 4, 1–36.

    MathSciNet  MATH  Google Scholar 

  26. Diaconis P. and Saloff-Coste L. (1995) An application of Harnack inequalities to random walk on nilpotent quotients, J. Fourier Anal. Appl., Kahane special issue, 187–207.

    Google Scholar 

  27. Diaconis P. and Saloff-Coste L. (1995) Random walks on finite groups: a survey of analytical techniques. In Probability on groups and related structures XI, H. Heyer (ed), World Scientific.

    Google Scholar 

  28. Diaconis P. and Saloff-Coste L. (1996) Nash inequalities for finite Markov chains., J. Th. Prob. 9, 459–510.

    MathSciNet  CrossRef  MATH  Google Scholar 

  29. Diaconis P. and Saloff-Coste L. (1996) Logarithmic Sobolev inequalities and finite Markov chains. Ann. Appl. Prob. 6, 695–750.

    MathSciNet  CrossRef  MATH  Google Scholar 

  30. Diaconis P. and Saloff-Coste L. (1995) Walks on generating sets of Abelian groups. Prob. Th. Rel. Fields. 105, 393–421.

    MathSciNet  CrossRef  MATH  Google Scholar 

  31. Diaconis P. and Saloff-Coste L. (1995) What do we know about the Metropolis algorithm. J.C.S.S. To appear.

    Google Scholar 

  32. Diaconis D. and Shahshahani M. (1981) Generating a random permutation with random transpositions. Z. Wahrsch. Verw. Geb., 57, 159–179.

    MathSciNet  CrossRef  MATH  Google Scholar 

  33. Diaconis P. and Sahshahani M. (1987) The subgroup algorithm for generating uniform random variables. Probl. in Engin. Info. Sci., 1, 15–32.

    CrossRef  MATH  Google Scholar 

  34. Diaconis P. and Shahshahani M. (1987) Time to reach statinarity in the Bernoulli-Laplace diffusion model. SIAM Jour Math. Anal., 18, 208–218.

    MathSciNet  CrossRef  MATH  Google Scholar 

  35. Diaconis P. and Stroock D. (1991) Geometric bounds for eigenvalues for Markov chains. Ann. Appl. Prob. 1, 36–61.

    MathSciNet  CrossRef  MATH  Google Scholar 

  36. Dinwoodie I. H. (1995) A probability inequality for the occupation measure of a reversible Markov chain. Ann. Appl. Prob., 5, 37–43.

    MathSciNet  CrossRef  MATH  Google Scholar 

  37. Dinwoodie I. H. (1995) Probability inequalities for the occupation measure of a Markov chain.

    Google Scholar 

  38. Dyer M., Frieze A., Kannan R., Kapoor A., Perkovic L., and Vazirani U. (1993) A mildly exponential time algorithm for approximating the number of solutions to a multidimensional knapsack problem. Combinatorics, Probability and Computing, 2, 271–284.

    MathSciNet  CrossRef  MATH  Google Scholar 

  39. Dyer M. and Frieze A. (1991) Computing the volume of convex bodies: a case where randomness provably helps. Probabilistic Combinatorics and its applications, Proceedings of the AMS Symposia in Applied Mathematics 44, 123–170.

    MathSciNet  CrossRef  MATH  Google Scholar 

  40. Feller W. (1968) An introduction to probability theory and its applications. Vol. I, third edition, John Wiley & Sons, New-York.

    MATH  Google Scholar 

  41. Fill J. (1991) Eigenvalue bounds on convergence to stationarity for nonreversible Markov chains, with application to the exclusion process. Ann. Appl. Probab., 1, 62–87.

    MathSciNet  CrossRef  MATH  Google Scholar 

  42. Flatto L., Odlyzko A. and Wales D. (1985) Random shuffles and group representations. Ann. Prob. 13, 151–178.

    MathSciNet  CrossRef  MATH  Google Scholar 

  43. Frieze A., Kannan R. and Polson N. (1994) Sampling from log concave distributions. Ann. Appl. Prob. 4, 812–837.

    MathSciNet  CrossRef  MATH  Google Scholar 

  44. Gillman D. (1993) Hidden Markov chains: rates of convergences and the complexity of inference. Ph.D. thesis, Massachusets Institute of Technology, Department of mathematics.

    Google Scholar 

  45. Gluck D. (1996) Random walk and character ratios on finite groups of Lie type. Adv. Math.

    Google Scholar 

  46. Gross L. (1976) Logarithmic Sobolev inequalities. Amer. J. Math. 97, 1061–1083.

    MathSciNet  CrossRef  MATH  Google Scholar 

  47. Gross L. (1993) Logarithmic Sobolev inequalities and contractivity properties of semigroups. In Lecture Notes in Math. 1563. Springer.

    Google Scholar 

  48. Higuchi Y. and Yoshida N. (1995) Analytic conditions and phase transition for Ising models. Lecture notes in Japanese.

    Google Scholar 

  49. Hildebrand M. (1992) Genrating random elements in SL n (F q ) by random transvections. J. Alg. Combinatorics, 1, 133–150.

    MathSciNet  CrossRef  Google Scholar 

  50. Holley R. and Stroock D. (1987) Logarithmic Sobolev inequalities and stochastic Ising models. J. Stat. Phys. 46, 1159–1194.

    MathSciNet  CrossRef  MATH  Google Scholar 

  51. Horn R. and Johnson Ch. (1985) Matrix analysis. Cambridge University Press.

    Google Scholar 

  52. Horn R and Johnson Ch. (1991) Topics in Matrix analysis. Cambridge University Press.

    Google Scholar 

  53. Jerrum M. and Sinclair A. (1993) Polynomial time approximation algorithms for the Ising model, SIAM Journal of Computing, 22, 1087–1116.

    MathSciNet  CrossRef  MATH  Google Scholar 

  54. Jerrum M. and Sinclair A. (1997) The Markov chain Monte Carlo method: an approach to approximate counting and integration. In Approximation algorithms for NP-hard problems, D.S. Hochbaum (Ed.), PWS Publishing, Boston.

    Google Scholar 

  55. Kahale N. (1995) A semidefinite bound for mixing rates of Markov chains. To appear in Random Structures and Algorithms.

    Google Scholar 

  56. Kannan R. (1994) Markov chains and polynomial time algorithms. Proceedings of the 35th IEEE Symposium on Foundations of Computer Science, Computer Society Press, 656–671.

    Google Scholar 

  57. Kemeny J. and Snell L. (1960) Finite Markov chains. Van Nostrand company, Princeton.

    MATH  Google Scholar 

  58. Lawler G. and Sokal A. (1988) Bounds on the L 2 spectrum for Markov chains and Markov processes: a generalization of Cheeger inequality. Trans. AMS, 309, 557–580.

    MathSciNet  MATH  Google Scholar 

  59. Lezaud P. (1996) Chernoff-type bound for finite Markov chains. Ph.D. Thesis in progress, Université Paul Sabatier, Toulouse.

    MATH  Google Scholar 

  60. Lovász L. and Simonovits M. (1993). Random walks in a convex body and an improved volume algorithms. Random Structures and Algorithms, 4, 359–412.

    MathSciNet  CrossRef  MATH  Google Scholar 

  61. Mann B. (1996) Berry-Essen central limit theorems for Markov chains. Ph.D. Thesis, Harvard University, Department of Mathematics.

    Google Scholar 

  62. Metropolis N., Rosenbluth A., Rosenbluth M., Teller A. and Teller E. (1953) Equations of state calculations by fast computing machines. J. Chem. Phys. 21, 1087–1092.

    CrossRef  Google Scholar 

  63. Miclo L. (1996) Remarques sur l’hypercontractivité et l’évolution de l’entropie pour des chaînes de Markov finies To appear in Séminaire de Probabilité XXXI. Lecture notes in Math. Springer.

    Google Scholar 

  64. Nash J. (1958) Continuity of solutions of parabolic and elliptic equations. Amer. J. Math. 80, 931–954.

    MathSciNet  CrossRef  MATH  Google Scholar 

  65. Rothaus O. (1980) Logarithmic Sobolev inequalities and the spectrum of Sturm-Liouville operators. J. Funct. Anal., 39, 42–56.

    MathSciNet  CrossRef  MATH  Google Scholar 

  66. Rothaus O. (1981) Logarithmic Sobolev inequalities and the spectrum of Schrödinger operators. J. Funct. Anal., 42, 110–120.

    MathSciNet  CrossRef  MATH  Google Scholar 

  67. Rothaus O. (1981) Diffusion on compact Riemannian manifolds and logarithmic Sobolev inequalities. J. Funct. Anal., 42, 102–109.

    MathSciNet  CrossRef  MATH  Google Scholar 

  68. Rothaus O. (1985) Analytic inequalities, Isoperimetric inequalities and logarithmic Sobolev inequalities, J. Funct. Anal., 64, 296–313.

    MathSciNet  CrossRef  MATH  Google Scholar 

  69. Saloff-Coste L. (1996) Simple examples of the use Nash inequalities for finite Markov chains. In Semstat III, Current Trends in Stochastic Geometry and its Applications. W.S. Kendall, O.E. Barndorff-Nielsen and MC. van Lieshout, Eds. Chapman & Hall.

    Google Scholar 

  70. Senata E. (1981) Non negative matrices and Markov chains (2nd ed.) Springer.

    Google Scholar 

  71. Sinclair A. (1992) Improved bounds for mixing rates of Markov chains and multicommodity flow. Combinatorics, Probability and Computing, 1, 351–370.

    MathSciNet  CrossRef  MATH  Google Scholar 

  72. Sinclair A. (1993) Algorithms for random generation and counting: a Markov chain approach. Birkhäuser, Boston.

    CrossRef  MATH  Google Scholar 

  73. Stein E. and Weiss G. (1971) Introduction to Fourier analysis in Euclidean spaces. Princeton Univ. Press, Princeton.

    MATH  Google Scholar 

  74. Stong R. (1995) Random walks on the groups of upper triangular matrices Ann. Prob., 23, 1939–1949.

    MathSciNet  CrossRef  MATH  Google Scholar 

  75. Stong R. (1995) Eigenvalues of the natural random walk on the Burnside group B(3, n). Ann. Prob., 23, 1950–1960.

    MathSciNet  CrossRef  MATH  Google Scholar 

  76. Stong R. (1995) Eigenvalues of random walks on groups. Ann. Prob., 23, 1961–1981.

    MathSciNet  CrossRef  MATH  Google Scholar 

  77. Swendsen R. H. and Wang J-S. (1987) Nonuniversal critical dynamics in Monte-Carlo simulations, Physical review letters, 58, 86–88.

    CrossRef  Google Scholar 

  78. Varopoulos N. (1985) Semigroupes d’opérateurs sur les espaces L p. C. R. Acad. Sc. Paris. 301, Série I, 865–868.

    MathSciNet  MATH  Google Scholar 

  79. Varopoulos N. (1985) Théorie du potentiel sur les groupes et les variétés. C. R. Acad. Sc. Paris. 302, Série I, 203–205.

    MathSciNet  Google Scholar 

Download references

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 1997 Springer-Verlag

About this chapter

Cite this chapter

Saloff-Coste, L. (1997). Lectures on finite Markov chains. In: Bernard, P. (eds) Lectures on Probability Theory and Statistics. Lecture Notes in Mathematics, vol 1665. Springer, Berlin, Heidelberg. https://doi.org/10.1007/BFb0092621

Download citation

  • DOI: https://doi.org/10.1007/BFb0092621

  • Published:

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-540-63190-3

  • Online ISBN: 978-3-540-69210-2

  • eBook Packages: Springer Book Archive